MAUDE Adverse Event Report: NUVASIVE, INC. NUVASIVE PULSE SYSTEM; ORTHOPEDIC STEREOTAXIC INSTRUMENT

NUVASIVE, INC. NUVASIVE PULSE SYSTEM; ORTHOPEDIC STEREOTAXIC INSTRUMENT
Model Number 1881500
Medical Device Problem Code Incorrect, Inadequate or Imprecise Result or Readings (1535)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/01/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
An on-site representative was able to provide additional information on the reported event and confirmed that after replacing the marker spheres on the associated array, the navigated drill was accurate and was used for the rest of the case with no additional navigation inaccuracies.It was also reported that the spheres on the associated array were not replaced following draping.The product reference manual recommends the user change spheres following draping before 3d image acquisition to reduce the risk of navigational inaccuracies due to potentially damaged spheres.Based on the information obtained, the most probable root cause of the navigational inaccuracy was scuffing on the spheres due to the arrays spheres not being replaced after being draped previously in the procedure.The instruction for use and product reference manual recommend replacing spheres due to the potential for navigational inaccuracies to arise.Labelling review: "caution: it is recommended that the user changes spheres before the first 3d acquisition if pulse 3d navigation is being used to account for potentially damaged spheres.This change should be done after any drape is removed from the cios spin, and immediately before the cios spin is used for the 3d image acquisition.All of the spheres should be checked for secure fixation before the 3d spin is conducted.Failing to change the spheres has the risk of navigation inaccuracy due to potentially damaged spheres."."warnings, cautions and precautions.If system data acquisition seems inaccurate or if the software application does not initiate or malfunctions during use, and recommended steps to restore the system are not successful, abort use of the system."."intra-operative warnings.Assess navigational accuracy repeatedly throughout a procedure when using a surgical navigation system.A) reconfirm accuracy by positioning the navigated instrument tip on an identifiable anatomical landmark and comparing the actual tip location to that displayed by the system.B) if the stereotaxic navigation system does not appear to be accurate despite troubleshooting (e.G., resetting the system), do not rely on the navigation system.".".Capturing the patient reference arrays for registration can happen before you drape or after you remove the drape from the patient reference arrays during 3d image acquisition for navigation.Make sure to gently drape over the patient reference arrays, ensuring the arrays are not bumped or moved in this process.Any movement of the arrays during this process could require a re-capture of the arrays, or even re-scan of the patient if the registration accuracy is not adequate." h3: not returned to manufacturer.
 
Event or Problem Description
It was reported that a non-nuvasive device, indicated for use with the system, was used to drill a pilot hole in the pedicle on an unknown spinal level using navigation.A pedicle screw was then inserted into the hole but a subsequent confirmation scan found the screw to be a few millimeters deeper than intended and that the accuracy of the navigated drill appeared to be a few millimeters off in depth.The surgeon reported the screw position was considered acceptable and no screw replacement was necessary.

Brand Name
NUVASIVE PULSE SYSTEM
Common Device Name
ORTHOPEDIC STEREOTAXIC INSTRUMENT
Manufacturer (Section D)
NUVASIVE, INC.
7475 lusk boulevard
san diego CA 92121
Manufacturer (Section G)
NUVASIVE, INC.
7475 lusk boulevard
san diego CA 92121
Manufacturer Contact
geoffrey gannon
7475 lusk boulevard
san diego, CA 92121
MDR Report Key17004428
Report Number2031966-2023-00119
Device Sequence Number17713642
Product Code OLO
UDI-Device Identifier00887517990792
UDI-Public887517990792
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K210574
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 05/25/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number1881500
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/01/2023
Initial Report FDA Received Date05/25/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured07/13/2022
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
MEDTRONIC STEALTH-MIDAS MR8 DRILL
Patient SexPrefer Not To Disclose